Alert archive / Montana / Wind Chill Warnings in 2018

Wind Chill Warning 3, NWS Glasgow, MT

February 12, 2018Phillips County, Montana

NWS Glasgow, MT issued this wind chill warning at Feb 12, 2018, 3:06 AM MST for Phillips County, Montana. It was in force for 9 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 12, 2018, 3:06 AM MST (10:06 UTC)
Expired
Feb 12, 2018, 11:48 AM MST
In force
9 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 12, 3:48 AM MSTEXTR WIND CHILL -49Saco 1e, MTMESONET STATION MTSCO, SACO 1E.
Feb 12, 4:32 AM MSTEXTR WIND CHILL -32Zortman 1w, MTMESONET STATION ALDM8, ZORTMAN 1W.
Feb 12, 4:41 AM MSTEXTR WIND CHILL -31Manning Corral Dogtown, MTMESONET STATION MCDM8, MANNING CORRAL DOGTOWN.
Feb 12, 5:10 AM MSTEXTR WIND CHILL -60Whitewater (School), MTMESONET STATION WHTPH, WHITEWATER (SCHOOL).
Feb 12, 6:33 AM MSTEXTR WIND CHILL -53Saco, MTMESONET STATION SCHM8, SACO.
Feb 12, 7:00 AM MSTEXTR WIND CHILL -30Malta 4e, MTMESONET STATION MATM, MALTA 4E.
Feb 12, 7:08 AM MSTEXTR WIND CHILL -37Malta 13sw, MTMESONET STATION MTSM8, MALTA 13SW.
Feb 12, 7:18 AM MSTEXTR WIND CHILL -36Malta 35s, MTMESONET STATION MTMAL, MALTA 35S.
Feb 12, 7:19 AM MSTEXTR WIND CHILL -34Landusky 5w, MTMESONET STATION MTHAY, LANDUSKY 5W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2018-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2018-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WWUS45 KGGW 121006
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
306 AM MST Mon Feb 12 2018

...Wind Chill Danger Continues This Morning...

MTZ016-059-121900-
/O.UPG.KGGW.WC.Y.0011.000000T0000Z-180212T1900Z/
/O.NEW.KGGW.WC.W.0003.180212T1006Z-180212T1900Z/
Central and Southeast Phillips-Northern Phillips-
Including the cities of Malta and Whitewater
306 AM MST Mon Feb 12 2018

...WIND CHILL WARNING IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Dangerously cold wind chills expected. Expect wind 
  chills to range from 20 below zero to 55 below zero.

* WHERE...Much of Phillips County.

* WHEN...Until noon MST today.

* ADDITIONAL DETAILS...The dangerously cold wind chills will 
  cause frostbite in as little as 10 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

MTZ017>020-061-121900-
/O.CON.KGGW.WC.Y.0011.000000T0000Z-180212T1900Z/
Central and Southern Valley-Daniels-Sheridan-Western Roosevelt-
Northern Valley-
Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, 
Scobey, Plentywood, Medicine Lake, Wolf Point, Poplar, and Opheim
306 AM MST Mon Feb 12 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Very cold wind chills expected. Expect wind chills to
  range from 20 below zero to 40 below zero.

* WHERE...Daniels, Sheridan, Western Roosevelt and Valley 
  Counties.

* WHEN...Until noon MST today.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MTZ021>027-060-062-121900-
/O.CON.KGGW.WC.Y.0011.000000T0000Z-180212T1900Z/
Petroleum-Garfield-McCone-Richland-Dawson-Prairie-Wibaux-
Southwest Phillips-Eastern Roosevelt-
Including the cities of Winnett, Jordan, Circle, Sidney, 
Fairview, Glendive, Richey, Terry, Wibaux, Zortman, 
and Culbertson
306 AM MST Mon Feb 12 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Very cold wind chills expected. Expect wind chills to 
  range from 10 below zero to 40 below zero.

* WHERE...Portions of northeast Montana.

* WHEN...Until noon MST today.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
1 follow-up statement
278 
WWUS45 KGGW 121848 AAA
WSWGGW

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Glasgow MT
1148 AM MST Mon Feb 12 2018

...Wind Chill Concerns Continue into Tuesday Morning...

MTZ016-059-130900-
/O.CAN.KGGW.WC.W.0003.000000T0000Z-180212T1900Z/
/O.EXB.KGGW.WC.Y.0011.000000T0000Z-180213T1700Z/
Central and Southeast Phillips-Northern Phillips-
Including the cities of Malta, Saco, and Whitewater
1148 AM MST Mon Feb 12 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM MST TUESDAY...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...Cold wind chills expected. The wind chills will cause
  frostbite in as little as 30 minutes to exposed skin. Expect
  wind chills to range from 15 below zero to 30 below zero.

* WHERE...Central and Southeast Phillips and Northern Phillips 
  Counties.

* WHEN...Until 10 AM MST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MTZ021>027-060-062-130900-
/O.CAN.KGGW.WC.Y.0011.000000T0000Z-180212T1900Z/
/O.NEW.KGGW.WC.Y.0012.180213T0100Z-180213T1700Z/
Petroleum-Garfield-McCone-Richland-Dawson-Prairie-Wibaux-
Southwest Phillips-Eastern Roosevelt-
Including the cities of Winnett, Jordan, Circle, Sidney, 
Fairview, Glendive, Richey, Terry, Wibaux, Zortman, 
and Culbertson
1148 AM MST Mon Feb 12 2018

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
MST TUESDAY...
...WIND CHILL ADVISORY IS CANCELLED...

* WHAT...Cold wind chills expected. The wind chills will cause 
  frostbite in as little as 30 minutes to exposed skin. Expect 
  wind chills to range from 15 below zero to 25 below zero.

* WHERE...Portions of northeast Montana.

* WHEN...From 6 PM this evening to 10 AM MST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MTZ017>020-061-130900-
/O.EXT.KGGW.WC.Y.0011.000000T0000Z-180213T1700Z/
Central and Southern Valley-Daniels-Sheridan-Western Roosevelt-
Northern Valley-
Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, 
Scobey, Plentywood, Medicine Lake, Wolf Point, Poplar, and Opheim
1148 AM MST Mon Feb 12 2018

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM MST TUESDAY...

* WHAT...Cold wind chills expected. The wind chills will cause
  frostbite in as little as 30 minutes to exposed skin. Expect
  wind chills to range from 15 below zero to 30 below zero.

* WHERE...Central and Southern Valley, Daniels, Sheridan, 
  Western Roosevelt and Northern Valley Counties.

* WHEN...Until 10 AM MST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this wind chill warning went out at Feb 11, 8:54 PM MST, 6 hours 12 minutes earlier.

Area forecast discussion, Feb 11, 8:54 PM MST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
854 PM MST Sun Feb 11 2018

.DISCUSSION...

900PM UPDATE:
Changes to the forecast for tonight were focused on PoPs. Radar
echo trends are mostly south of the BYZ/GGW border with just the
edge of Petroleum county being grazed and retreating. Model PoPs
are showing this trend continuing with almost nothing across the
southern zones. Hourly Temps/RH were also blended in for the next
few hours, but had no significant problem spots. GAH

PREVIOUS AFTERNOON DISCUSSION:
With the remaining snow departing the area to the south and an
Arctic air mass ushering clearing skies into northeast Montana,
temperatures tonight will be bitter cold, dropping into the 20s or
even 30s below zero north of the Missouri River and into the
teens below south of the Missouri. Although winds will diminish
over the next few hours and will be marginal overnight, with
temperatures that cold even light winds will push wind chills down
into the 20s or 30s below. As such, have issued a wind chill
advisory for this evening through Monday morning. Some more
northern locations may touch 40 below wind chills, but are
isolated enough to not warrant a warning at this time.

A warming trend is still anticipated Tuesday and Wednesday before
the next system enters the area Wednesday afternoon. Of some
concern is the suggestion of freezing rain some of the models
bring into the northeastern zones with the leading edge of this
storm, but not confident enough this far out to put that in the
forecast this far out. Something to keep an eye on over the next
couple of days though. Either way, this still looks to potentially
start as a rain-snow mix south of the Missouri Wednesday
afternoon, but quickly transition to all snow after sunset
Wednesday evening. Increased winds based on model guidance as
well, so blowing snow may be a concern Wednesday.

Beyond this, model guidance diverges, but confidence is increasing
regarding another system moving through the region next weekend,
but still differ on exact location and timing, so blended with the
latest blends for this period.  Hickford

PREVIOUS MORNING DISCUSSION:
Radar and observations show light snow beginning to spread across
northeast Montana early this morning. Overall, do not expect much
in the way of accumulations, however, periods of light snow are
expected through the day. By the afternoon, the snow should have
shifted far enough south to be confined to mainly the Little
Rockies, Petroleum, and Western Garfield Counties. The last of the
snow showers will exit this evening as the next surface high
pressure system builds into the region from the north.

Tonight, with strong high pressure in place, decent snow cover,
and relatively light winds, expect conditions to favor strong
radiational cooling. Therefore, temperatures should fall below
zero for pretty much most of the CWA. Some of the deeper river
valleys are expected to see overnight low temperatures bottom in
the 20 to 25 below range. In these locations, although winds
appear fairly light, it would not take much to cause wind chill
concerns. This potential will need evaluation in the next several
hours to determine if headlines are necessary.

Look for a narrow ridge extending from west to east from the
Pacific Northwest to reach into northeast Montana by Tuesday.
Models at 00z show excellent consensus on the 500mb height
pattern during this time, lending to increased confidence on a
potential warm up. Given the effects from the snow pack, some of
the valleys may not mix out as much, but, highs should reach the
20s for most of the forecast area. A few places may make a run
above freezing southwest of Fort Peck Lake as well as over the
higher elevations of the Little Rockies.

The ridge pattern will quickly dissipate as the next shortwave
drops into the northwest flow aloft by Wednesday. As this feature
increases forcing for ascent, and with some available moisture, a
little light snow will be possible for northern sections of the
forecast area. South of the Missouri River, thermal profiles may
be milder and supportive of a wintry mix at the start. Once
temperatures begin to fall Wednesday night, a change to snow
should occur.

Lastly, the forecast was simply trended toward the most recent 00z
model consensus blends beyond the mid week given the usual
uncertainties observed at larger time scales. Maliawco

&&

.AVIATION...
FLIGHT CAT: VFR.

EXTREME COLD: All terminals should dip below -20F tonight for
significant amount of time leading to equipment problems through
noon Monday.

SYNOPSIS: Arctic High pressure has moved into the region. So, VFR
skies through the cycle. There is a small chance for Fog monday
night to Tuesday morning especially near KOLF. But, confidence is
not high in this at the moment.

WIND: Light and variable tonight through noon, before turning to
the southeast at 5 to 10 kts Monday afternoon.

Hickford/GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon MST Monday for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 11:48 AM MSTWind Chill AdvisoryGGWDawson, Garfield, McCone, Petroleum, Phillips, Prairie and 3 more21 hr

Nearby

Wind Chill Warnings in Montana, 2018Every wind chill warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.